Evidence map›Paper›PMID 37701536›Full record

ArticleInternational medical case reports journal2023

Asymptomatic Propylthiouracil Induced Agranulocytosis in a Patient with Toxic Nodular Goiter: A Rare Case Report.

Wongel Tena Shale, Keno Mohammed Umer, Gutu Ganati Tola, Fayera Abetu Guluju

Open access · goldAbstract readCase Reports
In one paragraph

Article in International medical case reports journal, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
0.9field-weighted citation impact, top 20% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed, 3 citations in OpenAlex.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 2 institutions in 1 country.

Wongel Tena ShaleJimma University, College of Public Health and Medical Sciences, Department of Surgery, Jimma, Oromia, Ethiopia.ORCID 0000-0002-8344-3258
Keno Mohammed UmerDepartment of General Surgery, Dire Dawa University, Dire Dawa, Ethiopia.ORCID 0000-0001-6024-0725
Gutu Ganati TolaJimma University, College of Public Health and Medical Sciences, Department of Surgery, Jimma, Oromia, Ethiopia.ORCID 0009-0006-3612-5077
Fayera Abetu GulujuJimma University, College of Public Health and Medical Sciences, Department of Surgery, Jimma, Oromia, Ethiopia.
Jimma University · ETDire Dawa University · ET

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Background: Agranulocytosis is a rare but fatal side effect of antithyroid drugs (ATDs) with incidence reported at 0.1%-1%. Agranulocytosis is defined as a granulocyte count <500 cells/μL following the use of ATDs and is an absolute contraindication to the use of these drugs; in this case, radioactive iodine (RAI) or surgery are therapeutic options. Case Presentation: A 28-year-old female patient was on follow-up at our clinic after she presented with anterior neck swelling of 4 years. The patient was started on propylthiouracil (PTU) and propranolol based on clinical symptoms of hyperthyroidism and low thyroid stimulating hormone (TSH) levels. After taking the ATDs for 7 months, she came to the clinic for her regular follow-up. At this point, she was declared euthyroid and booked for surgery. Investigations were sent and the complete blood count (CBC) result showed leucopenia with agranulocytosis, even though she was completely asymptomatic. The offending ATD was immediately discontinued. The patient was kept inpatient for monitoring, and lugol's iodine and propranolol were initiated. Eight days after discontinuing the ATD, the CBC profile was determined once again, showing normalized total leukocyte, as well as, absolute neutrophil count. Eventually, the multinodular goiter (MNG) was managed with subtotal thyroidectomy. Conclusion: Despite the fact that agranulocytosis is an extremely rare side effect of ATDs, most often PTU; it is a potentially fatal complication when it occurs. Patient education at the time of prescription should not be overlooked, and systematic programs should be put in place. The baseline granulocyte count should be determined and monitored on a regular basis.

Indexed as

antithyroid drugsATDscase reportdrug-induced agranulocytosisG-CSFPTU-induced agranulocytosis

Identifiers

PMID37701536
PMCPMC10493100
OpenAlexW4386480477

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.